It's easy to get answers about health and nutrition! Just send your question by email to [email protected] and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
This indispensable book includes:
• A primer on WHAT a Mediterranean-style diet is and WHY it's great for you
• 95+ delicious Coumadin safe recipes
• Information about managing your diet on Coumadin
• Ingredient and cooking tips throughout the book
• Complete Nutrition Facts, including Vitamin K content, for each recipe
Questions about ordering? Click here to read the FAQ.
How to order by mail: We are happy to accept personal checks drawn on a US bank for delivery within the United States only. Download the form to order by mail. We regret that we are unable to process orders by phone or ship printed books outside the United States.
Note: This is a revised and updated version of Dr. Harlan's The Dr. Gourmet Diet for Coumadin Users. These are the same recipes with updated Nutrition Information, with the addition of information on a Mediterranean-style diet.
Find out the exact amount of Vitamin K (in micrograms) of almost a thousand common foods! Listed both alphabetically and then in order of the amount of Vitamin K in the food, this list will help you know exactly how much Vitamin K you're eating. Just $4.95 for the eBook (PDF) or $12.95 for the paperback. Get your copy now!
I understand the concern with foods containing vitamin K, but what about foods that may have a blood thinning effect? For example: I ate a large amount of red papaya when we were in Costa Rica a few years ago. When I returned home and had a protime test, my INR was extremely high. I was told it was because of the papaya. Is it OK to eat it occasionally but not everyday as I did there? Are there other foods that have a blood thinning effect?
There are about 3 micrograms of Vitamin K in 4 ounces of papaya. It may be that by eating a lot of papaya you consumed too much Vitamin K and that is what caused an elevation of your INR.
There has been one case report in the literature that indicates a possible reaction between papain and Coumadin (warfarin). Papain is an enzyme found in papayas that has digestive properties in humans. This could be a potential cause of the change in your INR levels. I have found no other evidence to support an interaction between the fruit itself and Coumadin, however.
Since you did have an issue, one approach would be to speak with your doctor and discuss your trying to introduce papaya into your diet a few days before your labs are drawn and see if there is any variation.
Thanks for writing,
Timothy S. Harlan, MD, FACP, CCMS